Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Sioux Falls, SD

June 11, 2008Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2008, 4:57 AM CDT for Lincoln County, Turner County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 4:57 AM CDT (09:57 UTC)
Expired
Jun 11, 2008, 5:30 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110957
SVRFSD
SDC083-125-111030-
/O.NEW.KFSD.SV.W.0103.080611T0957Z-080611T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 AM CDT

* AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTH OF VIBORG...OR 16 MILES WEST OF
  BERESFORD...MOVING NORTHEAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTERVILLE AROUND 505 AM CDT...
  DAVIS AROUND 510 AM CDT...
  LENNOX AROUND 525 AM CDT...
  WORTHING AROUND 530 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4310 9717 4317 9717 4318 9723 4344 9686
      4325 9659 4309 9690 4309 9703 4308 9704
      4308 9715
TIME...MOT...LOC 0957Z 225DEG 32KT 4313 9708

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 111012
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 AM CDT WED JUN 11 2008

SDC083-125-111030-
/O.CON.KFSD.SV.W.0103.000000T0000Z-080611T1030Z/
LINCOLN SD-TURNER SD-
512 AM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN TURNER AND SOUTHWESTERN LINCOLN COUNTIES...

AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES SOUTH OF DAVIS...OR 13 MILES NORTHWEST
OF BERESFORD...MOVING NORTHEAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   LENNOX AROUND 525 AM CDT...
   WORTHING AROUND 530 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4310 9717 4317 9717 4318 9723 4344 9686
      4325 9659 4309 9690 4309 9703 4308 9704
      4308 9715
TIME...MOT...LOC 1012Z 225DEG 32KT 4322 9695

$$

CJ
000 
WWUS53 KFSD 111029
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT WED JUN 11 2008

SDC083-125-111039-
/O.EXP.KFSD.SV.W.0103.000000T0000Z-080611T1030Z/
LINCOLN SD-TURNER SD-
529 AM CDT WED JUN 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TURNER AND
SOUTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 530 AM CDT...

THE STORM IS NO LONGER SEVERE. SMALL HAIL IS STILL LIKELY WITH THIS 
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL SOUTH DAKOTA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4310 9717 4317 9717 4318 9723 4344 9686
      4325 9659 4309 9690 4309 9703 4308 9704
      4308 9715
TIME...MOT...LOC 1029Z 225DEG 32KT 4333 9680

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 11, 3:15 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT WED JUN 11 2008

.DISCUSSION...
DVLPMNT OF SCT TSTMS WITH INCRGLY MOIST AND UNSTBL AIR ARRIVNG FROM
THE S SEEMS TO BE FINALLY TAKING PLACE AND SHORT TERM MODELS MAY
HAVE A DECENT HANDLE ON CONVECTN THRU THE MRNG. HINTS CONT TO SHOW
ESPLY ON STLT BESIDES CURNT BATCH WSW OF AREA OUT BY VTN. EXPECT
THIS DVLPMNT TO CONT TO EXPAND ENEWD WITH SOME POTENTL FOR SVR
STORMS IN CURNT WATCH AREA N OF I90 THRU 13Z. MEANWHILE...SAME HINTS
OF DVLPMNT SHOW OVER ERN NE AS WELL. WITH EXPECTD DVLPMNT OF THESE
STORMS AND MOVMNT NEWD INTO FLOOD WATCH AREA ERY THIS MRNG...HAVE
ELECTD TO MOVE UP WATCH FOR NWRN IA AND PART OF SWRN MN TO ERY
MRNG...13Z. WHILE ERY MRNG ACTVTY MAY BE JUST SCT...SOME STORMS MAY
STILL PRODUCED LCL AREA OF HVY RAIN AHD OF THE POTENTL FOR MORE
WDSPRD HVY RAIN THIS AFTN INTO TNGT. THIS LATETR SCENARIO STILL
STANDS WELL SUPPORTD BY GUIDNCE WHICH HAS BEEN PRETTY CONSISTNT
SINCE YSTDY MRNG. MEANWHILE...SVR POTENTL WILL SHIFT FROM NRN FCST
AREA ERY THIS MRNG SWD AND EWD FOR THIS AFTN AND EVE...WITH SPC MDT
RISK AREA OVER MAINLT NWRN IA LOOKNG OK.

NOT MUCH CHANGE IN FCST TEMPS FOR TDA FROM ERYR FCST. TEMPS SHUD BE
SEASNBLY COOL W AND N TO WARM AND HUMID SE  S OF WRMFNT.

AFTER HVY/SVR CONVECTN THIS EVE...STORMS SHUD GRDLY DIE DOWN LATE
TNGT AS WK CDFNT MOVES OVER AND SE OF AREA. SOME CHC SPOTTY STORMS
THU WITH UPPER TROF STILL W OF AREA. FRI AND SAT LOOK DRY MOST OF
FST AREA BUT HAVE LEFT IN SPOTTY PCPN MENTN FOR TRAILING LOBE OF
UPPER LO FRI...AND NEXT WV APPCHG FROM THE NRN ROCKIES SAT/SAT NGT.
THIS THREAT SHUD INCRS OVER AREA SUN AS WV ARRIVES AND MOVES THRU
AREA. ON THIS SCHEME HAVE ALSO LEFT MON DRY. TEMPS AFT TDA SHU BE
GNLY SEANBL WITH A LTL WARM PEAK FOR SAT.

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR IAZ002-003-012>014-
                                         020>022-031-032.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 11, 4:26 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT WED JUN 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND THIS EVENING ARE
LIKELY TO PRODUCE A FEW SEVERE STORMS WITH WINDS GUSTS UP TO 70
MPH AND HAIL UP TO GOLF BALL SIZE. THE RISK OF SEVERE STORMS IS
BOTH WEST OF THE JAMES RIVER AND NORTH OF INTERSTATE 90 THIS
MORNING. THE RISK OF SEVERE STORMS MAY CONTINUE IN THESE AREAS
THIS AFTERNOON...BUT THE GREATEST THREAT OF SEVERE STORMS WILL
SHIFT TO NORTHWEST IOWA FOR LATE THIS AFTERNOON AND EARLY
TONIGHT.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE
WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS
EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY
IN NORTHWEST IOWA.
THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS.

HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY
AND TONIGHT...MAINLY IN NORTHWEST IOWA AND IN PART OF SOUTHWEST
MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY EARLY THIS MORNING IN
SOUTHEAST SOUTH DAKOTA NORTH OF INTERSTATE 90...AND LIKELY IN
NORTHWEST IOWA AFTER 400 PM. OTHERWISE...SPOTTER ACTIVATION
WILL BE POSSIBLE WITH ANY STORMS OVER THE AREA TODAY AND EARLY
TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:13 AM CDTSevere Thunderstorm WarningFSDBeadle47 min
Jun 11, 5:08 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury37 min
Jun 11, 5:14 AM CDTSevere Thunderstorm WarningFSDLincoln, Union16 min
Jun 11, 10:22 AM CDTWind AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more5 hr
Jun 11, 3:58 PM CDTTornado WarningFSDUnion32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.